Causes and Symptoms of Antibiotic-Associated Diarrhea (AAD)
Antibiotics, like ampicillin, clindamycin, cephalosporins or any other antibiotic, may cause diarrhea in adults or children (but rarely in infants). Antibiotics destroy normal intestinal bacteria thus enabling harmful bacteria, like Clostridium difficile, to overgrow and cause:
- Watery diarrhea, appearing from 1-2 days after the start of antibiotic treatment to several weeks after stopping of treatment (1)
- Blood or mucus in the stool
- Left side abdominal pain or cramps
- Bloating and gas with barnyard smell.
Diagnosis may be suspected from the symptoms and antibiotic therapy. Diarrhea often stops on its own in 2-14 days after antibiotic withdrawal (1). Antibiotic should not be withdrawn without consultation with a doctor.
They are old hospitalized patients, those with weak immune system, diseases of the colon, patients after intestinal surgery and those receiving chemotherapy, who are at increased risk to get AAD.
Antiviral or antifungal medications may also cause diarrhea, and other bacteria beside C. difficile may be involved. Several other drugs may cause diarrhea but usually by other mechanisms, so treatment in those cases is not the same as in AAD.
Prevention of AAD with Probiotics
Some studies have shown that taking antibiotics along with probiotics (ideally at least a couple of hours apart; antibiotic first) may prevent diarrhea in some individuals. Probiotics containing yeasts Saccharomyces boulardii have shown good results (2). Probiotics were also shown to shorten the duration of diarrhea. These probiotics are available in drug stores as capsules (several brands exist) without prescription. Probiotic yogurts containing S. boulardii in high amounts may also be effective but probably not as much as capsules.
CAUTION: Probiotics should not be used in small children under 3 years of age. Patients with impaired immunity or yeast infection should consult a doctor before starting with probiotics.
Rarely, mostly in old, hospitalized patients, use of antibiotics may lead to profuse mucous diarrhea and fever due to inflammation of the colon (pseudomembranous colitis) caused by toxins released by Clostridium difficile.
Diagnosis is made by finding C. difficile toxin in the stool. The test is often false negative and it should be repeated if a disorder is still suspected. This test is not the same as stool culture and has to be ordered separately. In doubtful cases colonoscopy may be performed; in pseudomembranous colitis yellow plaques of inflamed mucosa can be seen.
In treatment, antibiotics metronidazole, vancomycin or rifaximin are prescribed. Enough fluid has to be drunk to prevent dehydration. Inflammation may re-occur in some cases (3).
NOTE: Stool of the person infected by C. difficile is contagious (by stool to mouth route) during diarrhea and possibly several weeks after successful treatment so strict hand washing and avoiding of sharing bed linens and towels is recommended.
Complications of AAD
Profuse diarrhea my result in low blood potassium levels and dehydration. Proteins from the blood may be lost through impaired colonic wall (protein losing enteropathy).
Non-treated pseudomembranous colitis may (rarely) develop into a life threatening colon distension - toxic megacolon, or even perforation of the colon that often require urgent surgical removal of the affected part of the colon.
Toxic megacolon is acute colitis characterized by severe colonic distension. An inflammation extends through an entire thickness of the colonic wall. Inflammatory cells produce nitric oxide that lowers the tone of smooth muscles thus enabling colonic distension. Common symptoms are diarrhea, abdominal pain and distension, rectal bleeding, urge to have a bowel movement, vomiting and fever. Causes of toxic megacolon include ulcerative colitis, Crohn’s colitis, radiation colitis, colitis secondary to chemotherapy, ischemic colitis, infection with salmonella, shigella, campylobacter, Clostridium difficile, Entamoeba histolytica, cytomegalovirus and drugs such as opioids or loperamide. Rapid discontinuation of drugs like corticosteroids or antidepressants, or procedures like barium enema may also trigger toxic megacolon (4).
Treatment of toxic megacolon is with rehydration, antibiotics, corticosteroids; if this doesn’t help, surgical removal of the colon is required (4). During a disease, a patient should receive intravenous nutrition, and drugs that may affect colon motility (laxatives, anti-diarrheal drugs, opiates) should be dropped.
Possible complications of toxic megacolon are sepsis, shock and colon perforation – mortality rate in later is 20%.
- Bacterial Diarrhea Due to Food Poisoning
- Viral Diarrhea in Small Children
- Causes of Acute Diarrhea
- Causes of Acute Colitis
- Left Side Abdominal Pain
- Antibiotic asociated diarrhea (mayoclinic.com)
- Probiotics for prevention of AAD (aafp.org)
- Toxic megacolon (nlm.nih.gov)
- Toxic megacolon (emedicine.com)
Article reviewed by Dr. Greg. Last updated on November 24, 2009